Chebyshev theorem

From Encyclopedia of Mathematics
Revision as of 19:12, 7 February 2011 by (talk) (Importing text file)

(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)
Jump to: navigation, search

If a function is continuous on and if

then is the polynomial of best uniform approximation for , i.e.

if and only if there exist points in Chebyshev alternation, which means that the condition

is satisfied, where or . This theorem was proved by P.L. Chebyshev in 1854 (cf. [1]) in a more general form, namely for the best uniform approximation of functions by rational functions with fixed degrees of the numerator and denominator. Chebyshev's theorem remains valid if instead of algebraic polynomials one considers polynomials

where is a Chebyshev system. The criterion formulated in Chebyshev's theorem leads to methods for the approximate construction of polynomials of best uniform (Chebyshev) approximation. In a somewhat different formulation Chebyshev's theorem can be extended to functions of a complex variable (cf. [2]) and to abstract functions (cf. [3]).


[1] P.L. Chebyshev, "Questions on smallest quantities connected with the approximate representation of functions (1859)" , Collected works , 2 , Moscow-Leningrad (1947) pp. 151–238 (In Russian)
[2] A.N. Kolmogorov, "A remark on the polynomials of Chebyshev deviating the least from a given function" Uspekhi Mat. Nauk , 3 : 1 (1948) pp. 216–221 (In Russian)
[3] S.I. Zukhovitskii, S.B. Stechkin, "On the approximation of abstract functions with values in a Banach space" Dokl. Akad. Nauk SSSR , 106 : 5 (1956) pp. 773–776 (In Russian)
[4] V.K. Dzyadyk, "Introduction to the theory of uniform approximation of functions by polynomials" , Moscow (1977) (In Russian)



[a1] G.G. Lorentz, "Approximation of functions" , Holt, Rinehart & Winston (1966) pp. Chapt. 2
How to Cite This Entry:
Chebyshev theorem. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by Yu.N. Subbotin (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article